Colorado, 2010

Damaging Winds in Colorado, July 2, 2010

July 2, 2010 · NWS GJT · 3 events in 2 counties and zones

Thunderstorms with strong outflow winds moved through West Central Colorado.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$3,000
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS GJT wrote it up.

Thunderstorms with strong outflow winds moved through West Central Colorado.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Grand Junction, CO wrote its last area forecast discussion before the first event at Jul 2, 2:33 AM MST, 11 hours 20 minutes earlier.

Area forecast discussion, Jul 2, 2:33 AM MST, 11 hours 20 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GRAND JUNCTION CO
333 AM MDT FRI JUL 2 2010

.SHORT TERM...TODAY THROUGH SATURDAY NIGHT...
MONSOON MOISTURE WILL CONTINUE ROLLING THROUGH THE AREA TODAY THROUGH
SATURDAY.  THE SOUTHWEST FLOW BETWEEN HIGH PRESSURE TO THE EAST THE
LOW PRESSURE TO THE WEST WILL KEEP THE MONSOONAL PLUME OVER EASTERN
AZ...EASTERN UT...AND MUCH OF CO. A SIGNIFICANT CHANNELED VORT MAX
WILL ALONG THE EAST SIDE OF THE GREAT BASIN TROUGH WILL CONTINUE TO
FOCUS THUNDERSTORM DEVELOPMENT OVER NORTHEAST UTAH AND WESTERN MOFFAT
COUNTY CO THIS MORNING INTO THIS AFTERNOON. MUCH DRIER AIR RESIDES
OVER WESTERN UT AND NEVADA...BUT IT DOES NOT LOOK LIKE IT WILL MAKE
IT INTO OUR AREA UNTIL SAT NIGHT AND SUNDAY.

SHORT-RANGE MODELS DO NOT MOVE THE MOISTURE TONIGHT...SO BELIEVE
SHOWERS AND THUNDERSTORMS WILL CONTINUE THROUGH THE EVENING AND
SLOWLY TAPER OFF OVERNIGHT.

SATURDAY SHOULD NOT SEE MUCH CHANGE. THE NAM12 SHOWS A BRIEF DRY
PERIOD SAT MORNING...BUT THE MONSOON IS PROJECTED TO SHOW ITSELF
AGAIN BY EARLY AFTERNOON AND CONVECTION SPROUTS OVER WESTERN CO.
ABOUT THE ONLY DIFFERENCE IS A SHIFT OF THE PLUME OUT OF EASTERN
UTAH...WITH THE MAIN FOCUS FOR CONVECTION OVER WEST-CENTRAL AND
SOUTHWEST CO.  RIGHT NOW IT LOOKS LIKE THE DRY SLOT WILL FINALLY
SPREAD ACROSS THE AREA AFTER MIDNIGHT SAT NIGHT. THEN ANOTHER TROUGH
APPROACHES FROM THE NORTHWEST WHICH WILL COMPLICATE SUNDAYS
FORECAST.

.LONG TERM...SUNDAY THROUGH THURSDAY...

...MOSTLY DRY 4TH OF JULY WITH ISOLATED MTN THUNDERSTORMS POSSIBLE...

FORECAST CHALLENGE THROUGH THE LONG TERM IS THE TIMING OF THE
WESTERN TROUGH PASSAGE AS WELL AS HOW LONG MOISTURE WILL HANG
AROUND. OVER THE PAST FEW DAYS THE MODELS HAVE BEEN TRENDING TOWARD
A SLOWER TROUGH PASSAGE AND TONIGHT'S RUNS ARE NO EXCEPTION. MODELS
ARE NOW INDICATING TROUGH PASSAGE LATE SUN AND EVEN AS LATE AS EARLY
MON IN THE ECMWF. IN ADDITION...MOISTURE DOES NOT CLEAR OUT QUITE AS
QUICKLY AS THE PREVIOUS THINKING. THE GFS STILL BRINGS THE DRY AIR
IN ON SUN KEEPING THE CWA MOSTLY DRY...WHEREAS THE NAM AND ECMWF
KEEP MOISTURE AND LIGHT QPF AMOUNTS LINGERING AROUND THROUGH SUN
EVENING. PW VALUES IN THE NAM/SREF SUN AFTERNOON ARE STILL UP AROUND
0.40 TO 0.60 INCHES...ESPECIALLY ACROSS THE N. ALSO...THE TROUGH
PUSHES A FRONTAL BOUNDARY ACROSS THE N BY SUN EVENING THAT WILL WORK
WITH ANY AVAILABLE MOISTURE TO SQUEEZE OUT AN ISOLATED THUNDERSTORM.
WITH THE RECENT TREND OF THE MODELS SLOWING DOWN...FEEL THAT IT MAY
CONTINUE AND THE GFS IS TO QUICK TO DRY THINGS OUT. SO HAVE ADDED
ISOLATED THUNDERSTORMS MAINLY OVER THE MTNS TO THE 4TH OF JULY
FORECAST AND THIS WILL HAVE TO BE WATCHED FOR ANY FURTHER SLOWING.

BELIEVE THE DRY AIRMASS WILL FINALLY OVERSPREADS THE AREA BY LATE
SUN NIGHT WITH DRY WEATHER PREVAILING THROUGH THE BEGINNING OF NEXT
WEEK. FORECAST AREA REMAINS ON THE WESTERN EDGE OF BROAD HIGH
PRESSURE ENCOMPASSING MUCH OF THE SRN U.S. THROUGH MUCH OF NEXT WEEK
WITH AN INDICATION THAT SOME MOISTURE WILL RETURN SOMETIME IN THE
WED/THURS TIME FRAME.

DAYTIME TEMPS FOR THE 4TH OF JULY HOLIDAY WILL BE A FEW DEGREES
COOLER WITH TROUGH PASSAGE BUT EXPECT A WARMING TREND EARLY NEXT
WEEK AS HIGH PRESSURE BUILDS.

&&

.AVIATION...
SCATTERED AFTERNOON AND EVENING SHOWERS/THUNDERSTORMS WILL RESULT IN
SOME MOUNTAIN OBSCURATION AND LOCAL MVFR CONDITIONS THROUGH THE
REMAINDER OF THE WEEK.  OCCASIONAL HEAVY SHOWERS AND GUSTY WINDS
ARE POSSIBLE WITH ANY OF THESE STORMS.

&&

.GJT WATCHES/WARNINGS/ADVISORIES...

CO...NONE.
UT...NONE.

SHORT TERM.....CJC
LONG TERM......MCS
AVIATION.......TGJT
Hazardous weather outlook, Jul 2, 2:35 AM MST, 11 hours 18 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GRAND JUNCTION CO
335 AM MDT FRI JUL 2 2010

COZ001>014-017>023-UTZ022>025-027>029-031030-
ANIMAS RIVER BASIN-ARCHES/GRAND FLAT-CANYONLANDS/NATURAL BRIDGES-
CENTRAL COLORADO RIVER BASIN-
CENTRAL GUNNISON AND UNCOMPAHGRE RIVER BASIN-
CENTRAL YAMPA RIVER BASIN-DEBEQUE TO SILT CORRIDOR-
EASTERN UINTA BASIN-EASTERN UINTA MOUNTAINS-
ELKHEAD AND PARK MOUNTAINS-FLAT TOPS-
FOUR CORNERS/UPPER DOLORES RIVER-
GORE AND ELK MOUNTAINS/CENTRAL MOUNTAINS-GRAND AND BATTLEMENT MESAS-
GRAND VALLEY-LA SAL AND ABAJO MOUNTAINS-LOWER YAMPA RIVER BASIN-
NORTHWEST SAN JUAN MOUNTAINS-PARADOX VALLEY/LOWER DOLORES RIVER-
ROAN AND TAVAPUTS PLATEAUS-SAN JUAN RIVER BASIN-SOUTHEAST UTAH-
SOUTHWEST SAN JUAN MOUNTAINS-TAVAPUTS PLATEAU-
UNCOMPAHGRE PLATEAU AND DALLAS DIVIDE-UPPER GUNNISON RIVER VALLEY-
UPPER YAMPA RIVER BASIN-WEST ELK AND SAWATCH MOUNTAINS-
335 AM MDT FRI JUL 2 2010

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EASTERN UTAH AND WESTERN
COLORADO.

.DAY ONE...TODAY AND TONIGHT

MORE SHOWERS AND THUNDERSTORMS ARE EXPECTED TODAY AND TONIGHT AS A
PLUME OF MONSOON MOISTURE CONTINUES TO AFFECT THE AREA. THESE STORMS
WILL LAST WELL INTO THE EVENING. A FEW STORMS WILL PRODUCE WIND GUSTS
TO ABOUT 45 MPH AND LOCALLY HEAVY RAIN.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY.

ISOLATED TO SCATTERED LATE DAY SHOWERS AND THUNDERSTORMS ARE
POSSIBLE...FAVORING THE MOUNTAINS OF SOUTHWEST COLORADO. LATE-
DAY STORMS ON SATURDAY THREATEN TO PRODUCE LOCALLY HEAVY SHOWERS AND
STRONG ERRATIC OUTFLOW WINDS. CHANCES FOR THUNDERSTORMS AND SHOWERS
WILL DIMINISH LATE SUNDAY.

.SPOTTER INFORMATION STATEMENT

SPOTTER ACTIVATION IS NOT ANTICIPATED TODAY OR TONIGHT.

CJC

The radar

The Grand Junction radar (KGJX), 65 km away, was scanning. The volume nearest the first event began at 20:54 UTC.

Open the radar archive at this moment

Event by event

3 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Garfield

When
July 2, 1:53 PM MST to 1:58 PM MST
Where
Garfield County, 0.69 mi N of Rifle
Measured
52 kt (60 mph) measured gust
Reported by
ASOS
Coordinates
39.540, -107.780

Thunderstorm Wind, Delta

When
July 2, 2:30 PM MST to 2:35 PM MST
Where
Delta County, 1.48 mi NNW of Lazear
Measured
60 kt (69 mph) estimated gust
Property damage
$3,000
Reported by
Trained Spotter
Coordinates
38.800, -107.780

Three large cottonwood trees were blown down, a roof of a hayshed was torn off and blown 200 to 300 feet from the shed, and power lines were downed along highway 92 near the intersection with County Road 3050.

Thunderstorm Wind, Delta

When
July 2, 2:30 PM MST to 2:35 PM MST
Where
Delta County, 3.8 mi NNW of Lazear
Measured
62 kt (71 mph) estimated gust
Reported by
Trained Spotter
Coordinates
38.831, -107.797

Strong winds snapped off several large tree branches in the area.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Colorado in 2010Every state in 2010This day in weather historyWarnings in Colorado, July 2010

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 351699, 351698, 351820.